Colorado, 2008

Blizzard in Colorado, March 2, 2008

March 2, 2008 · NWS GLD · 3 events in 3 counties and zones

Light snow accompanied by 40-50 mph winds resulted in whiteout conditions for a time across the Tri-State region during the day. Snowfall totals ranged from one to two inches while visibilities of near zero to 1/4 mile in falling and blowing snow occurred.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Light snow accompanied by 40-50 mph winds resulted in whiteout conditions for a time across the Tri-State region during the day. Snowfall totals ranged from one to two inches while visibilities of near zero to 1/4 mile in falling and blowing snow occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 2, 5:00 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 2, 5:00 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 AM MST SUN MAR 2 2008

.AVIATION...COLD FRONT PUSHED THROUGH TAF SITES AROUND 10-11Z. WINDS
WILL CONTINUE TO STRENGTHEN FROM 320-330 DEGREES DURING THE
MORNING...BECOMING 360 DEGREES WITH GUSTS JUST UNDER 40 KTS BY 18Z
AS SURFACE PRESSURE GRADIENT TIGHTENS BEHIND FRONT.  VFR CONDITIONS
WILL CONTINUE THROUGH 15-18Z AT WHICH TIME FORECAST SOUNDINGS
INDICATE LOWER ATMOSPHERE WILL BEGIN TO SATURATE WITH LIGHT
RAIN-SNOW MIXTURE CHANGING TO ALL SNOW. COMBINATION OF FALLING AND
BLOWING SNOW WILL REDUCE VISIBILITY TO AROUND 1 MILE FROM 19Z TO
01-03Z. NORTH WINDS WILL CONTINUE TO GUST TO 28 KTS OVERNIGHT WITH
VFR CEILINGS.

&&

.PREV DISCUSSION... /ISSUED 254 AM MST SUN MAR 2 2008/

.DISCUSSION...THE UPPER TROUGH WILL MOVE INTO THE CENTRAL ROCKIES
TODAY AND SHIFT FURTHER SOUTH INTO SOUTHERN NEW MEXICO TONIGHT. ON
MONDAY THE TROUGH WILL PROGRESS EASTWARD INTO THE SOUTHERN TEXAS
PANHANDLE REGION. A SHORTWAVE RIDGE WILL FILL INTO THE HIGH PLAINS
MONDAY NIGHT AND CONTINUE THROUGH TUESDAY. BY TUESDAY NIGHT ANOTHER
TROUGH IN THE NORTHERN STREAM WILL MOVE EAST OF THE ROCKIES. AT THE
SURFACE...A TROUGH WILL EXTEND FROM MINNESOTA TO THE TEXAS
PANHANDLE. HIGH PRESSURE WILL BUILD IN BEHIND THE TROUGH TONIGHT.
THIS HIGH PRESSURE WILL BE REPLACED BY ANOTHER TROUGH THAT SETS UP
MONDAY NIGHT AND CONTINUES THROUGH TUESDAY NIGHT.

MAIN PROBLEM WITH THIS FORECAST IS HOW MUCH SNOW WILL FALL AND WHAT
TYPE OF HIGHLIGHT SHOULD BE USED. MODELS ALSO INDICATE THERE WILL BE
ADVISORY LEVEL WINDS FOR THE ENTIRE FORECAST AREA FOR MUCH OF THE
DAY. ANY SNOW THAT FALLS SHOULD BE WIND DRIVEN. FIRST OF ALL MODEL
WIND INDICATES THAT SUSTAINED WIND COULD BE AROUND 30KTS. WIND GUSTS
TO 45KTS WILL BE POSSIBLE BASED ON THE GFS BUFKIT MIXING LAYER
HEIGHT. SNOW AMOUNTS OVER THE FORECAST AREA RANGE FROM 2-3 INCHES IN
THE WEST TO 1-2 INCHES EAST OF THE COLORADO LINE. AFTER CONSIDERABLE
COORDINATION WITH SURROUNDINGS OFFICES HAVE DECIDED TO GO WITH A
SNOW/BLOWING SNOW ADVISORY VALID FROM 15Z TO 03Z FOR ALL ZONES.

ADDED A SLIGHT CHANCE OF LIGHT SNOW TUESDAY NIGHT AS SOME MOISTURE
AND DYNAMICS ARE PRESENT WITH THE TROUGH IN THE NORTHERN STREAM.
OTHERWISE THE REMAINING PERIODS ARE DRY DUE TO LACK OF SHORTWAVES
AND SUBSIDENCE.

850MB TEMPERATURES WILL BE NEAR ZERO TODAY AND THEN WARM TO 7
DEGREES BY TUESDAY. FOR TEMPERATURES BASICALLY FOLLOWED THE COOLEST
GUIDANCE EVEN ON TUESDAY.

&&

.AVIATION...UPDATE FOR THE 06Z TAFS. AS OF 06Z...WINDS HAVE SHIFTED
TO THE WEST FOR KGLD WHILE WINDS AT KMCK ARE STILL FROM THE SOUTH.
BETWEEN 13Z AND 15Z...WITH THE PASSAGE OF THE COLD FRONT...EXPECT
THE WINDS TO INCREASE FROM THE NORTH AT 25 TO 20 MPH WITH GUSTS OF
40 TO 45 MPH. AFTER ABOUT 01Z OR 02Z...WINDS SHOULD BEGIN TO
DECREASE TO AROUND 15 TO 20 MPH. VFR CONDITIONS ARE EXPECTED
INITIALLY.  THEN...BY 15Z...LIGHT RAIN MIXED WITH LIGHT SNOW IS
EXPECTED TO CHANGE OVER TO ALL SNOW AFTER 18Z UNDER MVFR CONDITIONS.
FROM 18Z TO 00Z...EXPECT IFR CONDITIONS MORE FOR KGLD THAN KMCK. VFR
CONDITIONS RETURNING FIRST TO KMCK AFTER ABOUT 03Z...THEN AFTER 06Z
FOR KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...SNOW AND BLOWING SNOW ADVISORY FROM 8 AM MST /9 AM CST/ THIS
     MORNING TO 8 PM MST /9 PM CST/ THIS EVENING FOR KSZ001>004-
     013>016-027>029-041-042.

NE...SNOW AND BLOWING SNOW ADVISORY FROM 8 AM MST /9 AM CST/ THIS
     MORNING TO 8 PM MST /9 PM CST/ THIS EVENING FOR NEZ079>081.

CO...SNOW AND BLOWING SNOW ADVISORY FROM 8 AM THIS MORNING TO 8 PM
     MST THIS EVENING FOR COZ090>092.

&&

FS/BLM
Hazardous weather outlook, Mar 2, 5:42 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
542 AM MST SUN MAR 2 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
542 AM MST SUN MAR 2 2008 /642 AM CST SUN MAR 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTH WIND AT 30 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED
TODAY AS A STRONG AREA OF LOW PRESSURE MOVES INTO THE REGION. SNOW
AND WIND WILL COMBINE TO PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES. A SNOW AND BLOWING SNOW ADVISORY IS POSTED THROUGH 8
PM MST THIS EVENING. TRAVEL MAY BE HAZARDOUS DUE TO SLICK ROADS AND
VISIBILITIES LESS THAN A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEEDED.

FS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Yuma County

When
March 2, 9:30 AM MST to 6:00 PM MST
Where
Yuma County forecast zone
Reported by
Trained Spotter
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Visibility was reported to be less than one quarter of a mile to occasionally near zero by spotters and cooperative observers. Snowfall of 1-2 inches accompanied winds estimated near 50 mph.

Blizzard, Kit Carson County

When
March 2, 11:00 AM MST to 7:00 PM MST
Where
Kit Carson County forecast zone
Reported by
Trained Spotter
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Visibility was reported to be less than one quarter of a mile to occasionally near zero by spotters and cooperative observers. Snowfall of 1-2 inches accompanied winds estimated near 50 mph.

Blizzard, Cheyenne County

When
March 2, 1:00 PM MST to 6:00 PM MST
Where
Cheyenne County forecast zone
Reported by
Trained Spotter
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Visibility was reported to be less than one quarter of a mile to occasionally near zero by spotters and cooperative observers. Snowfall of 1-2 inches accompanied winds estimated near 50 mph.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84637, 84639, 84640.